Death from fentanyl overdose is on the rise in Rhode Island. According to the State of Rhode Island Department of Health, overdose deaths involving fentanyl have increased 15-fold since 2009. In 2015, there were 136 deaths recorded involving fentanyl. In 2016, that number rose to 190. Fentanyl accounted for over half of all drug overdose deaths in Rhode Island last year.
The rise in fentanyl overdoses isn’t just in The Ocean State—it’s nationwide. Accordingto the Centers for Disease Control and Prevention (CDC), the rate of overdose from synthetic opioids, including fentanyl, increased 72.2% from 2014 to 2015.
According to the National Institute for Drug Abuse, fentanyl is 50 to 100 times more potent than morphine. It’s also much more potent than other prescription pain pills such as oxycodone. The potency of fentanyl is what makes it so dangerous and the risk of overdose so high.
What is fentanyl? Fentanyl is a synthetic opioid analgesic. Pharmaceutical fentanyl is used to relieve severe pain and manage pain post-surgery. It’s typically prescribed as a transdermal patch or lozenges, but it also produced as a nose spray, injectable liquid, and dissolvable tablets and film strips. It is most commonly prescribed to advanced cancer patients, patients with chronic illness, or patients who find no relief from less potent pain medications. It is classified as a schedule II drug. According to the National Institute for Drug Abuse, fentanyl is 50 to 100 times more potent than morphine. It’s also much more potent than other prescription pain pills such as oxycodone. The potency of fentanyl is what makes it so dangerous and the risk of overdose so high.
Brand names of prescription fentanyl include Actiq®, Duragesic®, and Sublimaze®. When sold illegally, it can be in a powder or tablet form. Often fentanyl is mixed with heroin or cocaine, in some cases without the user’s knowledge. Street names of fentanyl include:
- China girl
- China white
- Dance fever
- king ivory
- murder 8
What does an overdose look like? The effects of fentanyl are similar to heroin. Opioids like fentanyl affect breathing rate and in the case of an overdose, may stop breathing completely. Medics responding to a fentanyl overdose use naloxone to restore normal breathing, but due to the high potency of fentanyl, more naloxone may be needed than with other opioid overdose cases. Signs of a potential fentanyl overdose include slowed breathing, unresponsiveness, and loss of sensation.